South Dakota, 2014

Hail in South Dakota, May 26, 2014

May 26, 2014 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail northeast of Menno and penny size hail in and near Mitchell in the late afternoon and early evening of May 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail northeast of Menno and penny size hail in and near Mitchell in the late afternoon and early evening of May 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 5:28 PM CST, 27 minutes earlier.

Area forecast discussion, May 26, 5:28 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT MON MAY 26 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CDT MON MAY 26 2014

WEAKLY FORCED PATTERN CREATING GREAT CHALLENGE TO LOCATING AND
TIMING OF CONVECTION...AND WILL HAVE TO DEAL WITH ONE MORE DAY OF
THIS BEFORE THINGS QUIET DOWN. PV LOBE WRAPPING FROM SOUTHERN WAVE
COMING UP INTO HEART OF CWA...AND WEAK UPPER LOW REFLECTION HAS
MOVED ALONG SW MN/NW IA BORDER EVIDENT ON RADAR. FOR THE MOST
PART... STORM MOTION IS PRETTY RANDOM ACROSS THE AREA...AND LACK
OF ANY SHEAR HAS MEANT UPDRAFTS PRETTY SHORT LIVED. LIKELY A
LITTLE SUB SEVERE HAIL WITH STRONGER DEVELOPMENTS TO GO ALONG WITH
SOME VERY HEAVY RAINFALL...AND THIS WILL CONTINUE TO BE A FEATURE OF
THE WEST/SOUTH CWA INTO EARLY EVENING...WHEN LOSS OF DIURNAL CYCLE
AND EASTWARD DRIFT TO UPPER WAVE WILL DIMINISH COVERAGE AND
INTENSITY FAIRLY QUICKLY. HIGH RES MODELS...AS EXPECTED...HAVE
SUFFERED QUITE A BIT DUE TO THE WEAK DYNAMIC FORCING. SOME HINTS
THAT MOST LONG LIVED SHOWERS/STORMS WOULD CONTINUE ALONG THE WEAK
CONVERGENCE BOUNDARY AS IT SETTLES TONIGHT TO NEAR/SOUTH OF I
90...BUT THIS FORECAST BY A MAJORITY OF MODELS...IS SOMEWHAT AGAINST
CURRENT TRENDS OF THIS FEATURE HANGING TO THE NORTHWEST OF THE CWA.
MOISTURE WITH NOWHERE TO REALLY GO IN THE DOLDRUMS OF FLOW MAY MEAN
A FEW LOWER CLOUDS/LIGHT FOG NEAR AND NORTH OF THE WEAK BOUNDARY.

SHOULD BE FAIRLY QUIET TO START ON TUESDAY...BUT GIVEN THE SAME
DIURNAL DESTABILIZATION AND DESPITE LESS UPPER SUPPORT...WILL LIKELY
GET ONCE AGAIN SCATTERED CONVECTIVE DEVELOPMENT DURING THE
AFTERNOON...THIS TIME FAVORED OVER THE SOUTHEASTERN HALF AS TROUGH
AXIS DRIFTING EASTWARD WILL INTRODUCE JUST A BIT OF WESTERLY
COMPONENT ALOFT. RIDGING INTO THE WEST SHOULD CUT OFF PRECIP THREAT.
TEMPS IN THE MID TO UPPER 80S TO THE WEST WHERE A BIT MORE SUN...
MAINLY LOWER 80S EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CDT MON MAY 26 2014

ANTICIPATE LINGERING SHOWER/THUNDERSTORM ACTIVITY TO DIMINISH
THROUGH THE EARLY-MID EVENING TUESDAY...AS THE WEAK BOUNDARY
CONTINUES TO DRIFT SLOWLY SOUTHEAST OUT OF OUR FORECAST AREA.
VARIOUS MODELS PAINTING SOME LIGHT QPF ACROSS PARTS OF THE AREA
WEDNESDAY...BUT WITH DRYING SURFACE HIGH SAGGING SOUTHWARD INTO
MINNESOTA...AND LITTLE IF ANY SUPPORT FROM ABOVE GIVEN UPPER RIDGE
BUILDING BACK INTO THE NORTHERN PLAINS/UPPER MIDWEST...WILL LEAVE
THAT PERIOD DRY. RIDGE WILL DOMINATE THROUGH THE END OF THE WORK
WEEK WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS. LIGHT WINDS IN THE
SURFACE RIDGE AXIS WEDNESDAY WILL GRADUALLY BECOME MORE SOUTHERLY
THROUGH THE END OF THE WEEK...STRONGEST IN THE AFTERNOON AND EARLY
EVENING WHEN MIXING IS MAXIMIZED. WILL ALSO CONTINUE WITH LOWERING
SURFACE DEW POINTS DURING THE MID AFTERNOON-EARLY EVENING...LEANING
TOWARD DRIER MOS/BIAS-CORRECTED GRIDS DURING THESE PERIODS. LITTLE
CHANGE IN GOING TEMPERATURES...WITH MID TO LATE WEEK HIGHS IN THE
MID 80S TO NEAR 90 AND LOWS AROUND 60 THROUGH WEDNESDAY NIGHT...
STAYING A LITTLE WARMER THURSDAY NIGHT WITH SLIGHTLY STRONGER LOW
LEVEL FLOW AND AN INCREASE IN LOW LEVEL MOISTURE.

WEEKEND STILL LOOKS TO BE ON THE WETTER SIDE. ALL MODELS SHOWING A
TROUGH PUSHING INTO THE NORTHERN PLAINS AS THE UPPER RIDGE SHIFTS
EAST...THOUGH VAST DIFFERENCES IN EVOLUTION OF HOW THIS ACTUALLY
OCCURS...WITH SOME SHOWING A MORE DOMINANT NORTHERN STREAM AND
OTHERS KICKING A STRONG WAVE OUT OF THE SOUTHERN STREAM TROUGH.
EITHER SOLUTION SHOULD RESULT IN INCREASED PRECIPITATION CHANCES
OVER THE WEEKEND...THOUGH LOW CONFIDENCE IN TIMING/LOCATION OF
PRIMARY FEATURES PRECLUDES BUMPING POPS ABOVE HIGHER END CHANCE
RANGE AT THIS TIME. ABOVE MENTIONED DIFFERENCES ARE RESULTING IN
SIGNIFICANT DISCREPANCIES IN LOW LEVEL TEMPERATURES BY THE END OF
THIS FORECAST PERIOD. WITH HIGH DEGREE OF UNCERTAINTY...HAVE NOT
STRAYED FAR FROM MODEL CONSENSUS VALUES...WHICH HOLD ON TO LOWER TO
MID 80S FOR HIGHS SATURDAY...THEN COOL INTO THE MID 70S TO LOWER 80S
SUNDAY/MONDAY. THESE VALUES FAIRLY CLOSE TO ENSEMBLE MEANS FROM BOTH
GFS AND ECMWF...WITH OPERATIONAL 26/12Z GFS THE WARM OUTLIER AMONG
MOST OF THE AVAILABLE SOLUTIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 628 PM CDT MON MAY 26 2014

ISOLATED SHRA/TSRA WILL CONTINUE TO DECREASE WITH COVERAGE TOO
SMALL TO INCLUDE IN ANY OF THE TAF FORECASTS. OTHERWISE...VFR
EXPECTED THROUGH 09Z...AREAS OF VISIBILITIES 3-5SM IN FOG 09Z-
15Z...THEN VFR AGAIN 15Z-28/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...JH
AVIATION...
Hazardous weather outlook, May 26, 4:33 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT MON MAY 26 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
533 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA TODAY AND TONIGHT...NO SEVERE STORMS ARE EXPECTED...THOUGH A
FEW STORMS COULD PRODUCE SMALL HAIL. IN ADDITION...BECAUSE OF THE
EXPECTED SLOW MOVING NATURE OF THE STORMS...LOCALLY HEAVY RAIN
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE THE POSSIBILITY OF THUNDERSTORMS ON TUESDAY
OVER PORTIONS OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 71 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hutchinson

When
May 26, 5:55 PM CST
Where
Hutchinson County, 4.27 mi NE of Menno Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.300, -97.520

Hail, Davison

When
May 26, 6:32 PM CST
Where
Davison County, 0.85 mi SW of (Mhe)mitchell Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -98.040

Hail, Davison

When
May 26, 6:40 PM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.730, -98.030

Hail was mostly pea size. The hail was accompanied by just under an inch of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516477, 516478, 516479.